Thunderstorm Wind, Ottawa
- When
- April 22, 3:40 PM CST
- Where
- Ottawa County, 8 mi E of Lamar
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.250, -97.433
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 22, 2:05 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT SUN APR 22 2001 SEVERE THUNDERSTORM POTENTIAL/STRONG GRADIENT WINDS THE MAIN CONCERN FOR THE EVENING. THUNDERSTORMS FIRING ALONG DRY LINE CURRENTLY MOVING EAST THROUGH WESTERN/CENTRAL KANSAS. VERY STRONG WIND FIELDS...AS INDICATED BY MTRS AND WIND PROFILER NETWORK...SUPPORT AT LEAST DAMAGING WINDS AS THUNDERSTORMS MOVE RAPIDLY NORTHEAST ACROSS AREA THIS EVENING. PER SPC DISCUSSION...CAN'T RULE OUT A FEW TORNADOES DUE TO STRENGTH OF SSWLY SHEAR. WILL OBVIOUSLY KEEP CHANCE OF SEVERE THUNDERSTORMS IN THROUGH THE EVENING HOURS. WILL ALSO KEEP A WIND ADVISORY GOING THROUGH THE EVENING AS 25-35 MPH WINDS WITH GUSTS 40-50 MPH LIKELY THROUGH LATE EVENING/MIDNIGHT. AT ANY RATE...MODELS WOULD INDICATE DRY LINE SHOULD BE PRETTY MUCH THROUGH ENTIRE CWA BY 06Z...CUTTING OFF SEVERE THUNDERSTORM THREAT BY THAT TIME. HEAVY RAIN THREAT APPEARS VERY MINIMAL AS FAST MOVEMENT OF STORMS WILL PRECLUDE ANY PROLONGED RAIN OVER ANY ONE AREA. ON MONDAY...WITH SYSTEM PULLING NORTHEAST AWAY FROM KS...A BREEZY AND COOLER DAY ON TAP. 850 MB POCKET OF COLD AIR SWEEPS ACROSS CWA DURING THE DAY AS UPPER TROUGH ALSO SHIFTS EAST ACROSS AREA. ETA INDICATING LIGHT SHOWERS/SPRINKLES JUST BRUSHING NORTHERN CWA WHILE AVN HAS SHOWERS/SPRINKLES A POSSIBILITY ACROSS ENTIRE CWA. WILL CONFINE SLIGHT CHANCE FOR SHOWERS TO COUNTIES BORDERING NEBRASKA AS ALL MODELS SHOWING FAIRLY STRONG SUBSIDENCE OVER CWA AND MOISTURE ALL BELOW 7000 FEET. DUE TO CLOUDS AND COLD POCKET MOVING ACROSS...FAVOR COLDER FAN GUIDANCE FOR HIGHS. FOR MONDAY NIGHT...HIGH PRESSURE/CLEAR SKIES SETTLE OVER AREA AND WINDS GO LIGHT SO LOWS IN MIDDLE TO UPPER 30S LOOK REASONABLE. FOR TUESDAY AND BEYOND...UPPER RIDGE BUILDING OVER ROCKIES FORECAST BY LONG RANGE MODELS TO HOLD IN PLACE THROUGH FRIDAY AND MAINTAIN A MILD AND DRY REGIME...WELCOMdE RELIEF FROM STORMY PATTERN OF PAST SEVERAL DAY AND WEEKS. .TOP...WIND ADVISORY THIS EVENING ENTIRE CWA. PB
KSZ008>012-020>024-026-034>040-054>056-058-059-222130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1148 AM CDT SUN APR 22 2001 ...SEVERE THUNDERSTORM THREAT CONTINUES FOR NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON INTO THE EVENING... THUNDERSTORMS MAY AGAIN BECOME SEVERE OVER THE AREA THIS AFTERNOON INTO THE EVENING HOURS. A LINE OF THUNDERSTORMS OVER FAR WESTERN KANSAS AT NOON TODAY IS EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS BY MID AFTERNOON. THE LINE SHOULD THEN MOVE EAST INTO NORTHEAST AND EAST CENTRAL KANSAS LATE IN THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. EMERGENCY MANAGERS...STORM SPOTTERS...LAW ENFORCEMENT...AND OTHERS SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT DEVELOPING ACROSS THE AREA THIS AFTERNOON INTO THE EVENING. TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES. AN INTENSE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO...WILL LIFT NORTHEAST INTO EASTERN NEBRASKA TONIGHT...SPAWNING THIS LATEST ROUND OF SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADI O...OR OTHER LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
The Topeka radar (KTWX), 107 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm winds damaged several farm houses and took down trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240702, 5240703, 5240704.